Wyoming, 2007

Flash Flood in Wyoming, August 18, 2007

August 18, 2007 · NWS RIW · 1 event in 1 county or zone

S. Highway 14-16-20 between Cody and Yellowstone National Park's East Entrance was closed due to a mudslide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

U.S. Highway 14-16-20 between Cody and Yellowstone National Park's East Entrance was closed due to a mudslide. The slide was estimated to be three feet deep and 50 to 100 feet in length, which kept the road closed overnight. The slide occurred near the mouths of Mormon Creek and Eagle Creek near the Eagle Creek Campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 18, 1:27 AM MST, 11 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 1:27 AM MST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
227 AM MDT SAT AUG 18 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
ANOTHER ACTIVE EVENING ACROSS THE CWA WITH NUMEROUS SHOWERS AND
THUNDERSTORMS OVER MAINLY THE WEST...ISOLATED TO SCATTERED CENTRAL.
THUNDERSTORMS PRODUCED VERY HEAVY RAIN...STRONG WINDS...NEARLY
CONTINUOUS LIGHTNING AND EVEN LOCALLY SOME HAIL. EVEN THIS
MORNING...SHOWERS AND THUNDERSTORMS MOVING THROUGH SOUTHERN
LINCOLN AND SWEETWATER COUNTIES. EXPECT ANOTHER ACTIVE DAY WITH THE
MONSOONAL PLUME TO CONTINUE OVER THE AREA. BEST PWATS TODAY WILL
BE EAST OF THE DIVIDE AND OVER THE SOUTH WITH VALUES BETWEEN 1.0
AND 1.25. SO WE COULD SEE BETTER COVERAGE EAST OF THE DIVIDE
TODAY. WE WILL SEE BETTER SOLAR INSOLATION WHICH WAS VERY LIMITED
YESTERDAY UNDER DENSE CLOUD COVER. A FEW...BUT WEAK SHORTWAVES
WILL MOVE THROUGH TODAY TO AID CONVECTION. DRIER SOUTHWEST FLOW
PUNCHES INTO THE NORTHWEST LATE THIS AFTERNOON AND EVENING AS
LARGE UPPER LOW EDGES INLAND. THIS TO BE THE LAST DAY FOR A WHILE
FOR THE MONSOON. THE FLOW INTENSIFIES TONIGHT UNDER THE INCREASING
CYCLONIC FLOW. LEE TROUGH FORMS WHICH WILL CREATE THE SOUTHWEST
GRADIENT ACROSS THE CWA. BREEZY TO LOCALLY WINDY SOUTHWEST SURFACE
WINDS WILL RESULT SUNDAY. A SIGNIFICANT SHORTWAVE WILL APPROACH
SUNDAY AS WELL...PUSHING THE MONSOON PLUME SOUTH AND EAST OF OUR
AREA. THE WAVE MOVES THROUGH SUNDAY NIGHT DRAGGING A COLD FRONT
ACROSS THE NORTH. SHOWER AND THUNDERSTORM ACTIVITY WILL BE MUCH
MORE ISOLATED WITH LOW SCATTERED POPS POSSIBLE IN THE NORTHERN
MOUNTAINS. DONT EXPECT A STRONG FRONTAL PUSH...AS THE FLOW BACKS
TO THE SOUTHWEST RATHER QUICKLY EARLY MONDAY MORNING. ANOTHER
SHORTWAVE APPROACHES MONDAY...MOVING THROUGH MONDAY NIGHT. STRONG
JET FORECAST WITH THIS WAVE...100+KT. COULD BE SOME MOUNTAIN WAVE
ACTIVITY ALONG THE CODY AND BUFFALO FOOTHILLS MONDAY NIGHT AS RFQ
OF JET TRAVERSES THE MT/WY BORDER. BREEZY TO WINDY SOUTHWEST WINDS
TO CONTINUE AT THE SURFACE MONDAY AND MONDAY NIGHT REGARDLESS.
TEMPERATURES TO WARM A BIT TODAY...AND EVEN BETTER SUNDAY WITH
SOME WWA...COOLING MONDAY SOME BEHIND THE FRONT.

LONG TERM...TUESDAY THROUGH SATURDAY
EXTENDED RANGE MODEL SOLUTIONS IN FAIRLY GOOD AGREEMENT FOR TUESDAY
WITH UPPER LOW MOVING THROUGH NORTHERN SASKATCHEWAN AND MANITOBA.
TROUGH WILL SWING ACROSS WYOMING WITH SLIGHT COOL DOWN IN THE
NORTHERN ZONES BEHIND WEAK FRONTAL PUSH. BEST JET ENERGY REMAINS TO
THE NORTH OF THE FORECAST AREA OVER MONTANA. HOWEVER...RIGHT
ENTRANCE REGION OF 250MB JET STREAK IS CLOSE ENOUGH TO FAR NORTH TO
KEEP LOW CHANCE OF LIGHT RAIN SHOWERS THERE. THE WEAK FRONT WILL
PUSH FARTHER SOUTH THROUGH CENTRAL WYOMING BY WEDNESDAY. THIS SURGE
COMBINED WITH MARGINAL INSTABILITY NECESSITATES KEEPING SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS EAST OF THE DIVIDE WEDNESDAY.
NEXT TROUGH BEGINS TO WORK INTO WESTERN WYOMING WEDNESDAY NIGHT AND
ACROSS MUCH OF THE REMAINDER OF THE FORECAST AREA THURSDAY MORNING.
DRIER AIR IN ZONAL FLOW TO PUNCH INTO THE STATE THURSDAY NIGHT
THROUGH FRIDAY NIGHT. RIDGE WILL BEGIN TO SET-UP OVER THE SOUTHERN
ROCKIES BY SATURDAY ALLOWING FOR MONSOON MOISTURE TO BEGIN
NORTHWARD SURGE. MOISTURE WILL ROTATE INTO WESTERN WYOMING AROUND
THE PERIPHERY OF THE HIGH BY SATURDAY AND HAVE PLACED SLIGHT
CHANCE IN THIS AREA. AS FOR TEMPERATURES...READINGS WILL BE CLOSER TO
CLIMATOLOGICAL NORMS EAST OF THE DIVIDE THROUGH THURSDAY. THE
SOUTHWEST WILL SEE LITTLE CHANGE THROUGH FRIDAY. CLEARING SKIES
AND DRIER AIR THURSDAY NIGHT WILL ALLOW FOR THE COOLEST
TEMPERATURES OF THE EXTENDED PERIOD IN THE WESTERN VALLEYS. HIGHS
WILL BEGIN TO CLIMB UP AGAIN BY FRIDAY WITH EVEN WARMER READINGS
ON SATURDAY AS 700MB TEMPERATURES WARM TO 16-18C.

&&

.AVIATION...
MONSOON MOISTURE CONTINUES TO STREAM INTO SOUTHWEST WYOMING THIS
MORNING. ISENTROPIC LIFT HELPING TO KEEP A SOLID BATCH OF SHOWERS
AND THUNDERSTORMS CONCENTRATED ALONG TWEB ROUTE 290. CONVECTION
WILL CONTINUE TO IMPACT KRKS...KBPI...AND KJAC TAFS THROUGH THE
DAY AND MUCH OF THE EVENING. OTHER LOCATIONS WILL AGAIN BE
IMPACTED BY THE -SHRA/-TSRA...BUT BEST ACTION WILL BE IN
CONJUNCTION WITH MAXIMUM SOLAR INSOLATION LATER THIS AFTERNOON
OVER THE EAST AND SOUTH. GUSTY OUTFLOW WIND OF 25-40KTS WILL BE COMMON
ALONG WITH SOME BRIEF HEAVY RAIN. MVFR VISIBILITY POSSIBLE WITH
THE HEAVIEST RAIN. MOISTURE PLUME BEGINS TO SLIDE SOUTH TONIGHT AS
TROUGH MOVES ONSHORE IN THE PACIFIC NORTHWEST. THUS...NOCTURNAL
CONVECTION WILL NOT BE AS PREVALENT SATURDAY NIGHT AND SHOULD BE
CONFINED TO KRKS AND TWEB ROUTE 311. LOW CLOUDS AND MVFR VISIBILITY
AT KJAC EARLY THIS MORNING SHOULD DISSIPATE AS CLOUD COVER AND
ISOLATED CONVECTION TRACK ACROSS THIS REGION. WILL CONTINUE TO
MONITOR FOR POSSIBLE AMENDMENT IF THIS FAILS TO CLEAR THE CLOUDS
AND FOG.

&&

.FIRE WEATHER...
THE MONSOON WILL MAKE FOR ONE MORE ACTIVE DAY ACROSS EASTERN AND
WESTERN WYOMING. SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP BY LATE MORNING/EARLY AFTERNOON IN THE
WEST...SPREADING EAST THROUGH THE AFTERNOON. WITH BETTER SOLAR
HEATING...EXPECT THE CENTRAL TO SEE BETTER COVERAGE THAN FRIDAY.
EVERYTHING FROM GUSTY WINDS...HEAVY RAIN AND FREQUENT LIGHTNING
CAN BE EXPECTED WITH THE STORMS. A SHIFT IN PATTERN TAKES PLACE
TONIGHT AS A LARGE PACIFIC LOW PRESSURE SYSTEM MOVES
ONSHORE...PUSHING THE MONSOON SOUTH AND EAST OF THE AREA.
SOUTHWEST WILL INCREASE SUNDAY...BECOMING BREEZY TO WINDY IN MOST
LOCATIONS. TEMPERATURES WILL WARM A BIT AND HUMIDITIES WILL BEGIN
TO FALL. THIS COMBINATION WILL INCREASE THE FIRE WEATHER DANGER
AND HIGHLIGHTS MAY BE NEEDED. A COLD FRONT MOVES THROUGH SUNDAY
NIGHT...BUT ANOTHER TROUGH APPROACHING WILL QUICKLY SHIFT THE WIND
BACK TO THE SOUTHWEST BY LATE MONDAY MORNING. ANOTHER DRY AND WARM
DAY EXPECTED FOR MONDAY AS WELL WITH INCREASED FIRE WEATHER
DANGER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...TWB
Hazardous weather outlook, Aug 18, 4:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT AUG 18 2007

WYZ001>020-022>030-191300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE MONSOON WILL KEEP THINGS ACTIVE FOR ONE MORE DAY ACROSS WESTERN
AND CENTRAL WYOMING. SCATTERED TO LOCALLY NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP BY LATE MORNING OR EARLY AFTERNOON ACROSS
THE WEST...THEN SPREAD EAST THROUGHOUT THE AFTERNOON AND EVENING.
EXPECT HEAVY RAIN...GUSTY WIND TO 45 MPH AND CLOUD TO GROUND
LIGHTNING WITH THE STRONGEST STORMS. SOUTHWEST WIND WILL BEGIN TO
INCREASE OVERNIGHT AS A LARGE PACIFIC STORM SYSTEM MOVES ONSHORE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST WIND WILL CONTINUE TO INCREASE SUNDAY MORNING AND
AFTERNOON AHEAD OF AN APPROACHING STORM SYSTEM. THE WIND WILL BE
BREEZY TO LOCALLY WINDY. SHOWER AND THUNDERSTORM ACTIVITY WILL BE
MORE ISOLATED SUNDAY...WITH LIGHTNING AND GUSTY WIND BEING THE
MAIN HAZARDS. A COLD FRONT WILL MOVE INTO THE NORTH AND CENTRAL
SUNDAY NIGHT SHIFTING THE WIND TO THE NORTH. THE WIND WILL SHIFT
BACK TO THE SOUTHWEST AND BECOME WINDY IN MANY LOCATIONS ON MONDAY.
FIRE WEATHER DANGER WILL INCREASE SUNDAY AND MONDAY DUE TO A
COMBINATION OF WIND...WARM TEMPERATURES...AND DECREASING RELATIVE
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY THUNDERSTORM WIND GUSTS
OVER 40 MPH AND RAINFALL OVER ONE-QUARTER INCH THIS AFTERNOON AND
EVENING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 18, 11:18 AM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1218 PM MDT SAT AUG 18 2007

WYZ001-182030-
YELLOWSTONE NATIONAL PARK-
1218 PM MDT SAT AUG 18 2007

...STRONG STORMS ARE POSSIBLE EARLY THIS AFTERNOON...

THUNDERSTORMS WITH VERY HEAVY RAINFALL AND GUSTY WINDS WILL
MOVE INTO AND ACROSS YELLOWSTONE NATIONAL PARK THROUGH 2 PM MDT.
VISITORS AND TRAVELERS IN THE PARK SHOULD MONITOR THE LATEST
WEATHER CONDITIONS AND BE PREPARED FOR A SUDDEN CHANGE IN THE
WEATHER. RAINFALL AMOUNTS COULD REACH ONE INCH UNDER THE
STRONGEST STORMS THIS AFTERNOON.

IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
THESE STORMS. IF THUNDERSTORMS APPROACH...SEEK SAFE SHELTER
INDOORS UNTIL THE STORMS HAVE MOVED OUT OF YOUR LOCATION IN
THE PARK.

KPL

The radar

The Billings radar (KBLX), 185 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Park

When
August 18, 1:00 PM MST to 1:15 PM MST
Where
Park County, 4 mi SE of Pahaska Tepee
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.459, -109.893

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45438.